Hail, Osborne
- When
- May 18, 4:18 PM CST
- Where
- Osborne County, 0.54 mi W of Natoma
- Measured
- 0.88 in hail
- Reported by
- COOP Observer
- Coordinates
- 39.180, -99.030
Intense late afternoon and early thunderstorms produced large hail and localized flash flooding across a part of north central Kansas. Beloit was hit the hardest as hail reached 2 in diameter.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Intense late afternoon and early thunderstorms produced large hail and localized flash flooding across a part of north central Kansas. Beloit was hit the hardest as hail reached 2 in diameter. However, flash flooding thanks to nearly 6 of rain was the problem in parts of Jewell and Smith counties. Smith County Emergency Management verified county roads flooded north of Lebanon along with water impacting U.S. Highway 281 north of Smith Center. The thunderstorms fired between 4 and 6 pm along in Osborne and Mitchell counties and rolled northeast. Despite the movement of the thunderstorms, eastern Smith and western/northern Jewell county experienced a 2-3 hour period of training thunderstorms dumping heavy rain which resulted in the flooding. Most of the runoff from the rain was in the White Rock Creek Basin and eventually flowed into Lovewell Reservoir. The thunderstorms lifted north into Nebraska by mid-evening.
Meteorologically speaking, an upper level low pressure system was located in northeast Wyoming. A shortwave moved across Kansas and into south central Nebraska during the late afternoon and evening hours. Surface low pressure in northwest Kansas had weakened some, but there was still ample south and southeast flow to transport low level moisture north resulting in surface dewpoints in the middle 60s as far north as north central Kansas. Though the deeper low-level moisture and surface instability was located in southern Kansas, strong frontogeneses in the 850-700 mb layer ahead of the short wave sparked a round of storms in the afternoon. Steep mid-level lapses (8C/KM) and strong effective bulk shear of 60 knots was quite favorable for rapid thunderstorm development. Closer to the instability axis near the Kansas/Nebraska border, large hail from elevated thunderstorms was the primary hazard initially, but slightly drier air to the north (sub 60-degree surface dewpoints) supported a localized wind damage risk with a second round of thunderstorms even after dark. Though the risk for tornadoes was greater to the south, strong low-level wind shear and an eventual transition to bowing line segments did become more favorable for brief tornadoes to form for a time.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at May 18, 2:58 PM CST, 1 hour 20 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Hastings NE 358 PM CDT Sun May 18 2025 .KEY MESSAGES... - A couple waves of thunderstorms are expected this evening into the overnight hours. Some of these storms may have Large Hail, Damaging Winds and a tornado possible. - Thunderstorms are expected to develop Monday afternoon along/near Highway 281. These storms could be severe as well. - Cooler Tuesday and Tuesday night. Then warming to near climatic normals for late May. && .DISCUSSION... Issued at 358 PM CDT Sun May 18 2025 The primary focus today has been on this evening and overnight thunderstorm/severe forecast. The models have been steady today, showing more coverage across south central Nebraska and north central Kansas, than yesterdays runs. The CAM guidance indicates the potential for a couple of rounds or waves of thunderstorms this evening and overnight. The first round will develop in the next hour or two, and arching across much of the forecast area, and moving from southwest to northeast with time. These storms could be severe as warm moist air continues to advect northward. These storms are likely to remain somewhat elevated at first. Instability decreases to the north, but shear remains plentiful. On its heels, the next round is firing as of 3:45 PM from northeast Colorado southwest to west of Dodge City, KS. These storms are expected to be severe. These storms will be round two moving towards the area this evening with the chance for supercells with very large hail, tornadoes and damaging winds. Some of these storms, especially those that begin in far NE Colorado could persist and become a line and move eastward during the overnight hours. Tomorrow, the whole system will move eastward. A lull in activity is expected during the morning hours, but then storms could fire along the dryline, as well as the cold front, which will be slightly behind the dryline. There remains a question on where the convection will develop, but the most favored area is along and and east of Highway 281 and track eastward during the afternoon and evening hours. An additional question is how will today's convection and any outflow boundaries impact the evolution of tomorrow's convection. Beyond these two days of severe weather, cooler air will settle in with highs in the 50s and 60s. Lows Wednesday morning in central Nebraska could bring a chance for some frost. The remainder of the forecast, there are a few chances for precipitation off and on and temperatures will be in the 70s generally. && .AVIATION /18Z TAFS THROUGH 18Z MONDAY/... Issued at 1238 PM CDT Sun May 18 2025 For KGRI/KEAR Airports: VFR TAFs this afternoon before thunderstorms are expected to move into the terminals from the south/southwest. East/southeast winds are breezy this afternoon with gusts exceeding 30kts at times. These breezy southeasterly winds will persist through the afternoon and evening hours. Thunderstorms will likely be present at least off and on from approximately 23z to 03-04z. Low MVFR to IFR ceilings are expected during the overnight hours. Winds are expected to shift to the west/northwest around mid-day on Monday. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && DISCUSSION...Billings Wright AVIATION...Billings Wright
Hazardous Weather Outlook National Weather Service Hastings NE 326 PM CDT Sun May 18 2025 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 192030- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 326 PM CDT Sun May 18 2025 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Scattered thunderstorms are expected to move from the southwest to the northeast across the area this afternoon through the evening and into tonight. Some of these storms are likely to be severe, and the strongest storms may produce hail over 2 inches in diameter, isolated tornadoes, and localized wind gusts up to 60 MPH. The main timeframe for severe weather is between 4pm to 3am. Severe weather is possible across the entire area, but the most favored area for very large hail and tornadoes is southwest of a line from Lexington to Hebron. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Scattered thunderstorms are expected to redevelop on Monday, and some of these may also become severe. The highest risk is expected to be near and east of Highway 281 in the 3pm to 10pm timeframe. The primary hazard will be large hail, but an isolated tornado or two cannot be ruled out. Patchy frost is possible as temperatures fall into the mid 30s in areas north and west of the tri-cities Wednesday night into Thursday morning. Off and on chances for thunderstorms return to the area for the Memorial Day weekend. && More information may be obtained at the following web page: https://www.weather.gov/hastings Billings Wright
Special Weather Statement
National Weather Service Hastings NE
511 PM CDT Sun May 18 2025
KSZ017-018-182315-
Rooks KS-Osborne KS-
511 PM CDT Sun May 18 2025
...STRONG THUNDERSTORMS WILL IMPACT ROOKS AND OSBORNE COUNTIES
THROUGH 615 PM CDT...
At 510 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Emmeram, moving north at 55 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Natoma around 520 PM CDT.
Other locations in the path of this storm include Alton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3913 9960 3957 9953 3957 9849 3913 9849
TIME...MOT...LOC 2210Z 189DEG 49KT 3903 9910
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
StumpThe Grand Island radar (KUEX), 136 km away, was scanning. The volume nearest the first event began at 22:18 UTC.
6 hail, 2 flash flood. Local standard time, as filed.
Hail up to two inches in diameter was reported with this round of storms.
Hail up to ping pong ball size was reported in this round of storms.
Strong thunderstorms dropped as much as 4 to 6 inches of heavy rain across the area. Rural roads in the area were affected by running water, as were a portion of Highway 78/128 near the border of Webster County, NE and Jewell County, KS and a portion of Highway 281 in Smith County, KS. Some of the highest measured rain totals included: 5.62 inches from nine miles north-northwest of Burr Oak, KS; 5.61 inches from three miles east of Guide Rock, NE; 5.60 inches from six miles north of Esbon; 4.84 inches from four miles north-northwest of Bostwick.
Strong thunderstorms dropped as much as 4 to 6 inches of heavy rain across the area. Rural roads in the area were affected by running water, as were a portion of Highway 78/128 near the border of Webster County, NE and Jewell County, KS and a portion of Highway 281 in Smith County, KS. Some of the highest measured rain totals included: 5.62 inches from nine miles north-northwest of Burr Oak, KS; 5.61 inches from three miles east of Guide Rock, NE; 5.60 inches from six miles north of Esbon; 4.84 inches from four miles north-northwest of Bostwick.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1270111, 1270112, 1270113, 1270114, 1270115, 1270118, 1270394, 1270396.